MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL DELTAXSFT10 1.5MM X 3CM; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL DELTAXSFT10 1.5MM X 3CM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number DLX100153
Medical Device Problem Codes Entrapment of Device (1212); Migration (4003)
Health Effect - Clinical Codes Infarction, Cerebral (1771); Obstruction/Occlusion (2422); No Code Available (3191)
Date of Event 03/25/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer¿s ref.No.: (b)(4).Information regarding patient identifier, date of birth, age, gender, weight, race, ethnicity, and medical history were not provided.Procode is krd/hcg.Lot #: the device lot number is not available / not reported.The expiration date of the device is not known.Reporter: initial reporter information such as the name, phone and email address are not available.Physical manufacturer name: codman and shurtleff inc., dba depuy synthes products, inc.((b)(4)).Manufacture date: the device manufacture date is not known as the device lot number is not available / not reported.(b)(4).Coil positioning difficulty, premature detachment, migration, arterial occlusion, and stroke are known potential complications associated with the device and in endovascular coil embolization procedures.The root cause of the event could not be conclusively determined based on the limited information available for review; however, ruptured aneurysms are difficult to treat.Excessive force applied to a coil through repeated coil deployments or manipulation can increase the possibility of premature detachment.If a coil partially deployed into an aneurysm prematurely detaches while inside of the delivery catheter, that is if the proximal end of the coil remains in the microcatheter, then the device positioning unit (dpu) may be still be used to completely deploy the coil into the aneurysm.In this case, it appears that the coil prematurely detached from the dpu during an attempt to retrieve the microcatheter from the aneurysm location, which resulted in non-target site embolization.During this process, the coil became entangled with a previously implanted unspecified coil (likely a 1.5mm x 3cm deltafill xsft) and the previously implanted coil followed out of the aneurysm and migrated to the a2 segment, causing arterial occlusion and necessitating stent implantation to secure the coil to the vessel wall.In these situations, salvage strategies must be considered to avoid the potential complications of a loose, displaced coil including thromboembolism and ischemia/infarct.It is not clear if additional intervention was performed for the prematurely detached coil that migrated to the distal m4, but it is likely that the coil traveled too distal in the vasculature to be secured or removed.Additional information received indicated that the a2 segment was occluded for approximately one-hour and the patient ultimately suffered from a cerebral infarction as a result of the event.The instructions for use (ifu) cautions the user that if repositioning of the microcoil is necessary, carefully observe the motion of the microcoil in respect to the dpu wire while retracting the microcoil under fluoroscopy.If the microcoil movement is not one-to-one with the dpu wire, or if repositioning is difficult, the microcoil may have become stretched and could possibly break.The microcoil system should be gently removed and discarded.In addition, if the microcoil is positioned at a relative sharp angle to the microcatheter, a microcoil may stretch or break as it is being withdrawn.By repositioning the distal tip of the microcatheter at or slightly inside the ostium (neck) of the aneurysm, the microcoil may be more easily funneled back into the microcatheter.Assignment of root cause for the event remains speculative and inconclusive without relevant imaging for review; however, it appears that clinical and procedural factors, including aneurysm/vessel characteristics, device interaction, and device manipulation, may have contributed to the reported event.Since the reportable product failures of coil entanglement, premature detachment, and migration resulted in arterial occlusion and subsequent stroke and required additional intervention to preclude permanent impairment/disability, the event meets mdr reporting criteria as a ¿serious injury.¿ this is one of 2 products involved with the reported complaint.The associated manufacturer report numbers are: 3008114965-2019-00986.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional reported that during the coil embolization procedure targeting a ruptured 5.5mm x 4.4mm (3mm x 2.5mm neck) ruptured aneurysm with subarachnoid hemorrhage (sah) and ¿normal vessel,¿ the 1.5mm x 3 cm deltaxsft 10 coil (dlx100153 / lot# unknown) was one of the five cerenovus coils implanted in the aneurysm.This coil was suspected to have become entangled with the last coil chosen to be used in the case, another 1.5mm x 3 cm deltaxsft 10 coil (dlx100153 / l10670) that had become prematurely detached during the attempt to insert the it into the aneurysm.The previously placed 1.5mm x 3 cm deltaxsft 10 coil followed the prematurely detached coil out of the aneurysm and migrated out into the proximal a2 segment of the anterior cerebral artery (aca), where it likely contributed to the arterial occlusion at the a2 segment and was secured to the vessel wall with an unspecified stent.It was reported that there was entanglement between this coil and the prematurely detached coil that it followed out; however, parts of this coil remained in the aneurysm.The duration of the arterial flow obstruction due to the event is not clear, but it was reported that it could have been up to one hour.The reported event resulted in a 1.5-hour procedural delay, and the delay was deemed clinically significant.The patient experienced right-sided weakness and dysphasia during the post-operative period; the patient was also diagnosed with a cerebral infarction.The patient underwent ¿anti-aggression¿ treatment and rehabilitation and was discharged to home.It was reported that the patient is walking with light aid and is speaking ¿normal or close to normal¿ and suffers from headaches.Currently, there is no additional intervention planned as the stenting of the coil was considered successful.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr is to include the additional event information received on 6/3/2019.[conclusion]: the healthcare professional reported that during the coil embolization procedure targeting a ruptured 5.5mm x 4.4mm (3mm x 2.5mm neck) ruptured aneurysm with subarachnoid hemorrhage (sah) and ¿normal vessel,¿ the 1.5mm x 3 cm deltaxsft 10 coil (dlx100153 / lot#: unknown) was one of the five cerenovus coils implanted in the aneurysm.This coil was suspected to have become entangled with the last coil chosen to be used in the case, another 1.5mm x 3 cm deltaxsft 10 coil (dlx100153 / l10670) that had become prematurely detached during the attempt to insert the it into the aneurysm.The previously placed 1.5mm x 3 cm deltaxsft 10 coil followed the prematurely detached coil out of the aneurysm and migrated out into the proximal a2 segment of the anterior cerebral artery (aca), where it likely contributed to the arterial occlusion at the a2 segment and was secured to the vessel wall with an unspecified stent.It was reported that there was entanglement between this coil and the prematurely detached coil that it followed out; however, parts of this coil remained in the aneurysm.The duration of the arterial flow obstruction due to the event is not clear, but it was reported that it could have been up to one hour.The reported event resulted in a 1.5-hour procedural delay, and the delay was deemed clinically significant.The patient experienced right-sided weakness and dysphasia during the post-operative period; the patient was also diagnosed with a cerebral infarction.The patient underwent ¿anti-aggression¿ treatment and rehabilitation and was discharged to home.It was reported that the patient is walking with light aid and is speaking ¿normal or close to normal¿ and suffers from headaches.Currently, there is no additional intervention planned as the stenting of the coil was considered successful.On 03 june 2019, the affiliate reported that three attempts were made to obtain additional information related to the procedure and the reported device issue were unsuccessful.If additional information is received at a later date, the complaint file will be updated accordingly, and a supplemental report will be submitted.Based on complaint information, the device remains implanted and is thus not available for evaluation.The device lot number was not available.The device history record (dhr) review could not be performed without the lot number.Product analysis cannot be conducted as the product was not returned for analysis.No determination of causes and possible contributing factors could be made.As such, the investigation will be closed.Coil positioning difficulty, premature detachment, migration, arterial occlusion, and stroke are known potential complications associated with the device and in endovascular coil embolization procedures.The root cause of the event could not be conclusively determined based on the limited information available for review; however, ruptured aneurysms are difficult to treat.Excessive force applied to a coil through repeated coil deployments or manipulation can increase the possibility of premature detachment.If a coil partially deployed into an aneurysm prematurely detaches while inside of the delivery catheter, that is if the proximal end of the coil remains in the microcatheter, then the device positioning unit (dpu) may be still be used to completely deploy the coil into the aneurysm.In this case, it appears that the coil prematurely detached from the dpu during an attempt to retrieve the microcatheter from the aneurysm location, which resulted in non-target site embolization.During this process, the coil became entangled with a previously implanted unspecified coil (likely a 1.5mm x 3cm deltafill xsft) and the previously implanted coil followed out of the aneurysm and migrated to the a2 segment, causing arterial occlusion and necessitating stent implantation to secure the coil to the vessel wall.In these situations, salvage strategies must be considered to avoid the potential complications of a loose, displaced coil including thromboembolism and ischemia/infarct.It is not clear if additional intervention was performed for the prematurely detached coil that migrated to the distal m4, but it is likely that the coil traveled too distal in the vasculature to be secured or removed.Additional information received indicated that the a2 segment was occluded for approximately one-hour and the patient ultimately suffered from a cerebral infarction as a result of the event.The instructions for use (ifu) cautions the user that if repositioning of the microcoil is necessary, carefully observe the motion of the microcoil in respect to the dpu wire while retracting the microcoil under fluoroscopy.If the microcoil movement is not one-to-one with the dpu wire, or if repositioning is difficult, the microcoil may have become stretched and could possibly break.The microcoil system should be gently removed and discarded.In addition, if the microcoil is positioned at a relative sharp angle to the microcatheter, a microcoil may stretch or break as it is being withdrawn.By repositioning the distal tip of the microcatheter at or slightly inside the ostium (neck) of the aneurysm, the microcoil may be more easily funneled back into the microcatheter.Assignment of root cause for the event remains speculative and inconclusive without relevant imaging for review; however, it appears that clinical and procedural factors, including aneurysm/vessel characteristics, device interaction, and device manipulation, may have contributed to the reported event.Since the reportable product failures of coil entanglement, premature detachment, and migration resulted in arterial occlusion and subsequent stroke and required additional intervention to preclude permanent impairment/disability, the event meets mdr reporting criteria as a ¿serious injury.¿ updated sections: pma/510k and if follow-up, what type.This is one of 2 products involved with the reported complaint.The associated manufacturer report numbers are: 3008114965-2019-00986.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.

Brand Name
DELTAXSFT10 1.5MM X 3CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
MDR Report Key8618231
Report Number3008114965-2019-01011
Device Sequence Number13955813
Product Code KRD
UDI-Device Identifier10886704077268
UDI-Public10886704077268
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
K150319
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDLX100153
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/29/2019
Supplement Date Received by Manufacturer06/03/2019
Initial Report FDA Received Date05/16/2019
Supplement Report FDA Received Date06/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;